Texas, 2014Flood and Damaging Wind in Texas, July 3, 2014
July 3, 2014 · NWS LUB · 2 events in 1 county or zone
A moist and unstable environment led to the development of an isolated storm in northeastern Hockley County. This storm persisted for several hours through the mid to late afternoon and early evening, causing a brief stint of severe winds southwest of Anton as well as flooding issues from Anton to east of Levelland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable environment led to the development of an isolated storm in northeastern Hockley County. This storm persisted for several hours through the mid to late afternoon and early evening, causing a brief stint of severe winds southwest of Anton as well as flooding issues from Anton to east of Levelland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 1:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 3, 1:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
253 PM CDT THU JUL 3 2014
.SHORT TERM...
A DEFINITE DOWNTURN IN CONVECTIVE ACTIVITY IS EXPECTED THIS EVENING
AND OVERNIGHT AS UPPER LEVEL RIDGE CENTERED ACROSS THE SOUTHWESTERN
CONUS BEGINS TO EXPAND EASTWARD INTO WEST TEXAS WITH 500 MB RISE OF
3 DM PROGGED OVER THE NEXT 24 HOURS. ALSO A CONSIDERABLE DRYING WILL
TAKE PLACE WITH PWAT AT KLBB FALLING FROM 1.3" TO 0.90" BY LATE
FRIDAY. ALSO FRONT/OUTFLOW BOUNDARY TO SOUTH IS WASHING OUT...AND
SURFACE CONVERGENCE WILL BE MUCH HARDER TO COME BY AS SLY LOW LEVEL
FLOW INCREASES BY FRIDAY MORNING AS SURFACE LEE TROF DEEPENS ACROSS
EASTERN CO AND WESTERN KS. KEPT ISOLATED POPS IN FCST THIS EVENING
GIVEN MOIST UNSTABLE ENVIRONMENT AND ONGOING SHOWERS ACROSS THE
WESTERN SOUTH PLAINS. BELOW MENTION POPS OVERNIGHT IN ALL BUT THE
EASTERN ROLLING PLAINS. FOR INDEPENDENCE DAY...SHOULD BE DRY WITH
SLY WINDS INCREASING TO 10-20 MPH...AND HIGH TEMPS BACK INTO THE 90S
FOR MOST LOCALES. JAMES
&&
.LONG TERM...
ALTHOUGH MOSTLY DRY CONDITIONS WILL DOMINATE THE LONG TERM
FORECAST...A MINOR DISTURBANCE MAY INTERRUPT THIS ON SATURDAY
EVENING. MODELS ARE IN DECENT AGREEMENT SHOWING A WEAK SHORT WAVE
MOVING AROUND THE RIDGE MOVING INTO THE REGION FROM THE NORTH.
THERE WILL ALSO BE A SLIGHT INCREASE IN THE UPPER LEVEL WINDS WITH
THIS FEATURE AFTER 00Z ON SATURDAY. HOWEVER...THERE WILL NOT BE
QUITE AS MUCH MOISTURE TO WORK WITH AS OBSERVED OVER THE PREVIOUS
FEW DAYS. THE BEST CHANCES WILL LIKELY EXTEND FROM AREAS ACROSS
THE SOUTHERN TEXAS PANHANDLE NORTHWARD. OTHERWISE...CONVECTION
WILL LIKELY DEVELOP OFF THE HIGHER TERRAIN OF NEW MEXICO INTO
SOUTHEASTERN COLORADO FRIDAY EVENING AND THEN JUST ABOUT EVERY
EVENING BEYOND SATURDAY. THIS CONVECTIVE ACTIVITY WILL NOT LIKELY
REACH THE FA WITH NORTH-NORTHEASTERLY FLOW ALOFT.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 62 90 62 91 64 / 20 10 0 10 20
TULIA 63 89 64 91 66 / 20 10 0 10 10
PLAINVIEW 65 88 65 91 66 / 20 10 0 0 10
LEVELLAND 65 90 68 93 68 / 20 10 0 0 10
LUBBOCK 67 90 68 93 68 / 20 10 0 0 10
DENVER CITY 66 92 68 94 68 / 20 10 0 0 10
BROWNFIELD 67 91 68 94 69 / 20 10 0 0 10
CHILDRESS 67 92 70 95 69 / 20 10 0 10 10
SPUR 67 91 70 94 70 / 20 10 0 0 10
ASPERMONT 69 92 72 95 73 / 20 10 0 0 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
06/01
Hazardous weather outlook, Jul 3, 4:50 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
550 AM CDT THU JUL 3 2014
TXZ021>044-041100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
550 AM CDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SLOW MOVING SHOWERS AND STORMS TODAY WILL CREATE LOCALLY
HEAVY RAINS ALONG WITH A THREAT FOR MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED.
Thunderstorm Wind, Hockley
- When
- July 3, 3:00 PM CST to 3:10 PM CST
- Where
- Hockley County, 6 mi SSW of Anton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.740, -102.210
A Texas Tech University West Texas Mesonet station southwest of Anton measured severe winds for a 10 minute period, peaking at 64 mph.
Flood, Hockley
- When
- July 3, 4:30 PM CST to 6:30 PM CST
- Where
- Hockley County, 0.68 mi SSW of Anton to 2.01 mi NE of Levelland
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.812, -102.177
Fire department officials observed flooding near and around Anton, including Farm to Market Road 1294 to 168 as 3 to 5 inches of rain fell over the area. Areas east of Levelland to Opdyke West also reported minor flooding on area roadways, including Highway 114.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516971, 516974.